Alert archive / Nevada / Wind Advisories in 2008

Wind Advisory 26, NWS Elko, NV

December 25, 2008Elko County, Nevada

NWS Elko, NV issued this wind advisory at Dec 25, 2008, 2:33 PM PST for Elko County, Nevada. It took effect at Dec 25, 2008, 3:00 PM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2008, 2:33 PM PST (22:33 UTC)
In effect from
Dec 25, 2008, 3:00 PM PST
Expired
Dec 25, 2008, 9:22 PM PST
In force
6 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2008-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2008-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KLKN 252233
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
233 PM PST THU DEC 25 2008

NVZ033-261200-
/O.NEW.KLKN.WI.Y.0026.081225T2300Z-081226T1200Z/
EXTREME EASTERN ELKO COUNTY-
INCLUDING THE CITY OF...WEST WENDOVER
233 PM PST THU DEC 25 2008

...WIND ADVISORY IN EFFECT FOR EXTREME ELKO COUNTY UNTIL 4 AM PST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
FOR EXTREME EASTERN ELKO COUNTY WHICH IS IN EFFECT UNTIL 4 AM PST
FRIDAY.

GUSTY WINDS WILL DEVELOP BEHIND A STRONG COLD FRONT THIS EVENING.
SUSTAINED WINDS BETWEEN 25 AND 35 MPH WITH GUSTS UP TO 50 MPH ARE
LIKELY OVERNIGHT...ESPECIALLY AROUND THE WENDOVER AREA.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

HARMER
1 follow-up statement
000 
WWUS75 KLKN 260522
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
922 PM PST THU DEC 25 2008


NVZ033-260630-
/O.CAN.KLKN.WI.Y.0026.000000T0000Z-081226T1200Z/
EXTREME EASTERN ELKO COUNTY-
INCLUDING THE CITY OF...WEST WENDOVER
922 PM PST THU DEC 25 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE WIND
ADVISORY. 

WINDS ARE EXPECTED TO STAY BELOW ADVISORY LEVELS THE REST OF THE
NIGHT. WINDS WILL BE OUT OF THE NORTHWEST AT 10 TO 20 MPH WITH
GUSTS TO 30 MPH.

$$

CEC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Dec 25, 12:25 PM PST, 2 hours 8 minutes earlier.

Area forecast discussion, Dec 25, 12:25 PM PST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
1225 PM PST THU DEC 25 2008

.UPDATE...FOR CANCELLATIONS AND EXTENSIONS OF WSW

&&

.SHORT TERM...HAVE CANCELLED WSW FOR HUMBOLDT COUNTY AS COLD FRONT
HAS MOVED INTO EASTERN ELKO COUNTY ATTM. HOWEVER...SNOW SHOWERS
WILL BE HEAVY AT TIMES OVER THIS AREA THROUGH THE REST OF AFTN. HAVE
EXTENDED WSW FOR NORTHERN ELKO COUNTY THROUGH 3 PM AS WELL.

&&

.PREV DISCUSSION... /ISSUED 335 AM PST THU DEC 25 2008/

SYNOPSIS...A VERY WHITE CHRISTMAS CAN BE EXPECTED AS A STRONG
WINTER STORM BRINGS ADDITIONAL SNOWFALL TO THE REGION. A COLD
FRONT WILL PASS THROUGH THE GREAT BASIN BEGINNING EARLY IN THE
MORNING. SIGNIFICANT SNOWFALL ACCUMULATION IS EXPECTED AGAIN TODAY
ACROSS NORTHERN AND CENTRAL NEVADA. AFTER THIS STORM EXITS
TONIGHT...UNSETTLED WEATHER IS EXPECTED TO CONTINUE ACROSS
NORTHERN NEVADA THROUGH THE MIDDLE OF NEXT WEEK.

SHORT TERM...TODAY THROUGH SATURDAY. RADAR IMAGERY SHOWS FOCUS OF MOST
PRECIPITATION NORTH OF INTERSTATE 80. HOWEVER NOTICED A FEW BANDS
AROUND MIDNIGHT GATHERING STEAM VICINITY OF ELKO. IR SATELLITE
IMAGERY REVEALS A VIVID CIRCULATION AROUND CUT-OFF LOW FEATURE
ADVERTISED FOR DAYS BY THE MODELS OFF THE COAST OF
CALIFORNIA...PRODUCING AN INLAND JET FLOW SOUTH OF THE LKN
FORECAST AREA ATTM.

SHORT TERM MODELS ARE ALL IN GOOD AGREEMENT. STRONG COLD FRONT TO
IMPACT THE LKN CWA IN THE MIDST OF AN ONGOING WINTER STORM WARNINGS
FOR ALL ZONES. SLIGHTLY NE/SW ORIENTED FRONT PASSED THROUGH BEND OREGON
AROUND MIDNIGHT AND EXPECT ARRIVAL IN HUMBOLDT COUNTY 3-4 AM.
SOUTHERN CUT-OFF LOW WILL NOT DIRECTLY AFFECT THE FORECAST AREA.
HOWEVER IT WILL RAPIDLY EJECT TO THE EAST AND ALLOW THE MEAN LOW
TO FILL IN OVER SOUTHERN CALIFORNIA AND BAJA AREA JUST AS RAPIDLY.
BASE OF MEAN LOW FEATURE IN NOW NEAR INTERSTATE 80 IN N CA AND
WILL SINK ABOUT 300 MILES SOUTHWARD IN THE NEXT 14 HOURS OR SO.
THIS MAYS SERVE TO SLOW DOWN THE FRONTAL PASSAGE THROUGH THE LKN
CWA. AT PRESENT...THINK THE FRONT WILL NOT EXIT EAST CENTRAL NEVADA
UNTIL AROUND SUNSET. ALTHOUGH SIMILAR SOLUTIONS...NAM DOES LINGER
THE FRONT SEVERAL HOURS LATER THAN GFS AND ALSO PRODUCES MORE QPF
AS A RESULT OF THE SLOWER PASSAGE. GFS HOLDS TO THE NOTION OF
0.3-0.4 QPF FOR ANY GIVEN AREA WHILE THE NAM GIVES A NOD TO AROUND
0.75 INCHES OF QPF NEAR THE OR/ID BORDER. AROUND NOONTIME...WHEN
THE FROPA IS NEAR THE ELKO AREA...A 100-110KT JET CORE WILL BE
CRUISING ALOFT OF THE STATE. THERE IS A STRONG 300/700 MB COUPLET
ASSOCIATED WITH THE LEFT FRONT QUADRANT OF THIS JET WHICH WILL
ALIGN FROM SOUTHERN LANDER COUNTY THROUGH NE ELKO COUNTY. THIS IS
THE TYPICAL SWATH WHERE ENHANCED PRECIPITATION BANDING OCCURS. WILL
BOOST POPS AND QPF AMOUNTS FOR THIS AREA.

IN GENERAL...EXPECT HEAVY SNOW WITH 4 TO 8 INCHES IN THE VALLEYS
AND 1 TO 2 FEET OF SNOW IN THE MOUNTAINS. FOR SOUTHERN ZONES...
STRONG GUSTY WINDS WILL CREATE BLOWING AND DRIFTING SNOW REDUCING
VISIBILITIES TO NEAR ZERO AT TIMES. LOWER AMOUNTS OF SNOW EXPECTED
IN NORTHERN NYE COUNTY...WINDS BEING THE BIGGER ISSUE. WINDS WILL
BECOME NORTHERLY 10 TO 20 MPH AFTER THE FRONTAL PASSAGE...EXCEPT
NEAR TPH WITH GUSTS TO 35 MPH DUE TO CHANNELING. SNOW SHOWERS
WILL LINGER OVERNIGHT INTO FRIDAY MORNING WHEN TROF AXIS MOVES
THROUGH. HIGH PRESSURE BUILDS INTO CWA FRIDAY AFTN INTO SATURDAY...HOWEVER
RIDGE REMAINS QUITE DIRTY SO MAY HAVE ISOLATED SNOW SHOWERS ACROSS
NORTHERN NV

WINTER STORM WARNING COVERS ALL ZONES AND IS STILL VALID. ENDING
TIME FOR ZONE 35 IS A COUPLE HOURS LONGER THAN OTHER ZONES AND
SHOULD COVER NEARLY ALL OF THE EVENT. FORECAST WILL NEED A LITTLE
TWEAKING...BUT WELL ON TRACK.

LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY. THE MODEL RUNS FOR THE
BEGINNING OF THE EXTENDED FORECAST LOOKS SIMILAR TO YESTERDAYS
RUNS WITH NEAR ZONAL FLOW TO SLIGHTLY NORTHWESTERLY FLOW OVER THE
SILVER STATE. THIS TYPE OF PATTERN WILL NORMALLY SUPPORT ISOLATED
SNOW SHOWERS ACROSS NORTHERN NEVADA AND ALONG THE RUBY MOUNTAINS.
HAVE KEPT POPS REFLECTING THIS.

BY MONDAY NIGHT...BOTH THE GFS AND THE ECMWF HAVE A JACKPOT
CLIPPER MOVING ACROSS. THIS WILL INCREASE THE CHANCES OF SNOW FOR
NORTHEAST NEVADA. THIS IS WHERE THE RUNS BEGIN TO DIFFER FROM
YESTERDAY. THEY STILL HAVE A RIDGE TRYING TO BUILD...BUT IT IS NOT
NEAR AS STRONG AS IT WAS SHOWING. THEREFORE HAVE INSERTED CLIMO
TYPE POPS FOR THE REMAINDER OF THE FORECAST FOR THE AREA MAINLY
NORTH OF HWY 50.

AN IMPORTANT FACT WITH A STRONGER FLOW ALOFT...ESPECIALLY AT 700
MB...IS THAT IT COULD HINDER THE DEVELOPMENT OF INVERSIONS DURING
THE DAY AND MAY ALLOW HIGH TEMPS TO WARM. HAVE NOT RAN WITH THIS
SOLUTION ATTM...BUT WILL MONITOR THE DEVELOPMENT OF THE RIDGE TO
THE WEST. ON THE FLIP SIDE...HAVE WARMED LOW TEMPS SOMEWHAT FOR
THE EASTERN CWA AS CLOUD COVER AND A SIGNIFICANT GRADIENT AT 700
MB WILL HINDER RADIATIONAL COOLING. THIS...OF COURSE...MAY CHANGE
IF THE CLOUDS ARE FEWER...AND OR THE GRADIENT IS WEAKER THEN
FORECASTED BY THE MODELS.

AVIATION...CONTINUED MVFR...IFR...AND LIFR CONDITIONS TODAY AS A
COLD FRONT BEGINS TO MAKE ITS WAY ACROSS THE GREAT BASIN. GUSTY
WINDS WILL ALSO BE POSSIBLE. SNOW MAY BE HEAVY AT TIMES...WHICH
WILL REDUCE VISIBILITIES...PERHAPS DOWN TO 1/4 MILE IN SOME
LOCATIONS. BLOWING SNOW MAY ALSO BE OF MAJOR CONCERN AS WINDS ARE
ALREADY GUSTING TO 34 KTS AT ELY AND 30 KTS AT EKO. THE SUDDEN
ONSET OF BLOWING SNOW COULD CAUSE A SUDDEN DECREASE IN VISIBILITY.
ALSO...LLWS COULD BE A FACTOR AS THE FROPA NEARS.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 3 PM PST THIS AFTERNOON FOR NVZ031.

WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR
NVZ032>034.

WINTER STORM WARNING UNTIL 6 PM PST THIS AFTERNOON FOR NVZ013-
035>037.

&&

88/99

Nearby

Wind Advisories in Nevada, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.